Optimal Resource Allocation in a Two-Sector Economy with an Integral Functional: Theoretical Analysis and Numerical Experiments

We investigate the allocation of resources in a two-sector economic model with a Cobb–Douglas production function for different depreciation rates with an integral functional on a finite time horizon. The problem is reduced to some canonical form by the scaling of phase variables and time. The extremal solution constructed by Pontryagin’s maximum principle is shown to be optimal. For a sufficiently large planning horizon, the optimal control has two or three switch points, contains one singular section, and vanishes on the final section. A transition “calibration” regime is observed between the singular section, where the system moves along a singular ray, and the final section. The maximum-principle boundary-value problem is solved in explicit form and the solution is illustrated with graphs based on numerical calculations.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    L. S. Pontryagin, V. G. Boltyanskii, R.V. Gamkrelidze, and E. F. Mishchenko, Mathematical Theory of Optimal Processes [in Russian], Nauka, Moscow (1961).

    Google Scholar 

  2. 2.

    Yu. N. Kiselev, S. N. Avvakumov, and M. V. Orlov, Optimal Control. Linear Theory and Applications [in Russian], MAKS Press, Moscow (2007).

  3. 3.

    Yu. N. Kiselev, “Sufficient conditions of optimality in terms of Pontryagin’s maximum principle constructions,” in: Mathematical Models in Economics and Biology, scientific seminar, Planernoe Moscow Province [in Russian], MAKS Press, Moscow (2003), pp. 57–67.

  4. 4.

    S. N. Avvakumov and Yu. N. Kiselev, “Some optimal control algorithms,” Trudy Inst. Mat. Mekhan. UrO RAN, Ekaterinburg, 12, No. 2, 3–17 (2006).

  5. 5.

    Yu. N. Kiselev and M. V. Orlov, “Resource allocation problem in a two-sector economic model with a Cobb–Douglas production function,” Modern Methods in the Theory of Boundary-Value Problems, papers presented at “Pontryagin Readings-XX”, Voronezh (2009), pp. 85–86.

  6. 6.

    Yu. N. Kiselev, “Construction of exact solutions for the nonlinear minimum-time problem of a special kind,” Fund. i Prikl. Matem., 3, No. 3, 847–868 (1997).

    MATH  Google Scholar 

  7. 7.

    S. A. Ashmanov, Introduction to Mathematical Economics [in Russian], Nauka, Moscow (1984).

    Google Scholar 

  8. 8.

    S. A. Ashmanov, Mathematical Models and Methods in Economics [in Russian], Izd. MGU, Moscow (1980).

    Google Scholar 

  9. 9.

    S. N. Avvakumov, Yu. N. Kiselev, M. N. Orlov, and A. M. Taras’ev, “Profit maximization problem for Cobb–Douglas and CES production functions,” in: Nonlinear Dynamics and Control [in Russian], No. 5, Fizmatlit, Moscow (2007), pp. 309–350.

  10. 10.

    Yu. N. Kiselev, V. Yu. Reshetov, S. N. Avvakumov, and M. V. Orlov, “Construction of optimal solution and reachability sets in one resource allocation problem,” Problems of Dynamic Control MGU [in Russian], No. 2, MAKS Press, Moscow (2007), pp. 106–120.

  11. 11.

    Yu. N. Kiselev, S. N. Avvakumov, and M. V. Orlov, “Construction in analytical form of optimal solution and reachability sets in one resource allocation problem,” Prikl. Matem. Informat., No. 27, 80–99, MAKS Press, Moscow (2007).

  12. 12.

    Yu. N. Kiselev, V. Yu. Reshetov, S. N. Avvakumov, and M. V. Orlov, “Investigation of a resource allocation problem,” in: Differential Equations and Topology, Int. Conference to the 100th Anniversary of L. S. Pontryagin, abstracts of papers [in Russian], MAKS Press, Moscow (2008), pp. 350–352.

  13. 13.

    Yu. N. Kiselev, S. N. Avvakumov, and M. V. Orlov, “Investigation of a model of a two-sector economy with possible singular regimes,” Problems of Dynamic Control MGU [in Russian], No. 3, MAKS Press, Moscow (2008), pp. 77–116.

  14. 14.

    Yu. N. Kiselev and M. V. Orlov, “Optimal program of resource allocation in a two-sector economic model with Cobb–Douglas production function,” Diff. Uravn., 46, No. 12, 1749–1765 (2010).

    MATH  Google Scholar 

  15. 15.

    M. S. Nikol’skii, “Simplified game-theoretical model of two-state interaction,” Vestnik MGU, ser. 15, Vychisl. Mat. i Kibern., No. 3, 23–26 (1998).

  16. 16.

    Yu. N. Kiselev and M. V. Orlov, “Optimal control problem with singular regime for a model in microbiology,” Vestnik MGU, ser. 15, Vychisl. Mat. i Kibern., No. 3, 23–26 (1998).

  17. 17.

    H. A. van den Berg, Yu. N. Kiselev, S. A. L. M. Kooijman, and M. V. Orlov, “Optimal allocation between nutrient uptake and growth in a microbial trichome,” J. Math. Biol., 37, 28–48 (1998).

    MathSciNet  Article  Google Scholar 

  18. 18.

    Yu. N. Kiselev and M. V. Orlov, “Investigation of one-dimensional optimization models with an infinite horizon,” Diff. Uravn., 40, No. 12, 1615–1628 (2004).

    MathSciNet  Google Scholar 

  19. 19.

    Yu. N. Kiselev and M. V. Orlov, “An optimal program for resource allocation in a two-sector economic model with an arbitrary Cobb–Douglas function with different depreciation rates,” Diff. Uravn., 48, No. 12, 1641–1657 (2012).

    Google Scholar 

  20. 20.

    Yu. N. Kiselev, M. V. Orlov, and S. M. Orlov, “Investigation of a two-sector economic model with an integral functional,” Vestnik MGU, ser. 15, Vychisl. Mat. i Kibern., No. 4, 27–37 (2013).

  21. 21.

    Yu. N. Kiselev, S. N. Avvakumov, M. V. Orlov, and S. M. Orlov, “Optimal resource allocation in a two-sector economic model with an integral functional,” Prikl. Matem. Informat. MGU, No. 53, 21–45 (2016).

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Yu. N. Kiselev.

Additional information

Translated from Problemy Dinamicheskogo Upravleniya, No. 8, 2017, pp. 39–51.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kiselev, Y.N., Avvakumov, S.N., Orlov, M.V. et al. Optimal Resource Allocation in a Two-Sector Economy with an Integral Functional: Theoretical Analysis and Numerical Experiments. Comput Math Model 31, 190–227 (2020). https://doi.org/10.1007/s10598-020-09488-6

Download citation